Corticosteroids can produce reversible hypothalamic- pituitary adrenal (HPA) axis suppression with the potential for corticosteroid insufficiency after withdrawal of treatment. Adrenocortical insufficiency may result from too rapid withdrawal of corticosteroids and may be minimized by gradual reduction of dosage. This type of relative insufficiency may persist for up to 12 months after discontinuation of therapy; therefore, in any situation of stress occurring during that period, hormone therapy should be reinstituted. If the patient is receiving steroids already, dosage may have to be increased.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.
If you require short bursts of oral corticosteroids, you can be taken off of them by quickly decreasing the dose or at times even abruptly stopping the medications. In contrast, long term use of corticosteroids require slow, careful reduction in dosing. You may experience unpleasant side effects upon discontinuing short or long term oral corticosteroid administration. This is known as "steroid withdrawal." These adverse effects may include muscle aches, joint pains, fatigue, poor appetite, and even fever. When coming off corticosteroids, you may even be at risk for symptoms that were suppressed while on corticosteroids such as skin problems, hayfever, sinus symptoms, and arthritis-like symptoms. If you are at risk for "steroid withdrawal" symptoms, a slow taper over a long period of time may be necessary in addition to supplemental aspirin-like medication to relieve musculo-skeletal discomfort.